Iowa, 2013

Damaging Winds in Iowa, April 24, 2013

April 24, 2013 · NWS DMX · 3 events in 3 counties and zones

A cold front moved southeast into Iowa during the late afternoon and evening hours. The airmass was marginal for severe weather at best, however reasonably strong wind fields were present and a strong potential vorticity anomaly was moving through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved southeast into Iowa during the late afternoon and evening hours. The airmass was marginal for severe weather at best, however reasonably strong wind fields were present and a strong potential vorticity anomaly was moving through the area. Surface temperatures were in the 50s, with dewpoint readings in the 30s. Little moisture was available with precipitable water values around 0.4 inches, though the sounding exhibited an inverted V appearance. The available shear was in the 25 to 35 kt range. Little instability was present with around 100 J/kg of MUCAPE. Less than 100 J/kg of CAPE was available in the -10 to -30 C layer of the atmosphere. A line of showers and isolated thunderstorms developed along the cold front during the afternoon and early evening. The line moved across the area at 50 to 55 MPH and produced gusty winds as it passed. Numerous locations had winds of 40 to 55 MPH, along with reports of pea size to a little larger hail. An apparent microburst north of Audubon overturned a semi truck. A small area of the line produced severe winds in north central Iowa. A wind gust of 62 MPH was recorded at an RWIS site south of Mason City. The AWOS site at Clarion recorded a 59 MPH wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 24, 3:19 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 24, 3:19 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT WED APR 24 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 419 PM CDT WED APR 24 2013

FORECAST CONCERN FOR LATE AFTERNOON AND TONIGHT WILL REVOLVE AROUND
PRECIPITATION CHANCES. APPROACHING COLD FRONT WITH STRONG PV
ANOMALY...CURRENTLY LEADING TO PRECIPITATION IN SOUTH DAKOTA...WILL
SPREAD SE INTO IOWA THIS EVENING. SYSTEM WILL BE QUICK MOVING...AND
ANTICIPATE BAND OF SHOWERS TO SWEEP QUICKLY ACROSS THE
AREA...SIMILAR TO HRRR TIMING/TREND. WITH SKIES REMAINING CLEAR
ACROSS CENTRAL IOWA...NO CU FIELD NOTED...AND HIGH DEW POINT
DEPRESSIONS...DO NOT ANTICIPATE DEVELOPMENT AHEAD OF LINE.
HOWEVER...SOME MU CAPE WILL LEAD TO ISOLATED THUNDER NEAR FRONT.
PRECIPITATION ENDS QUICKLY BEHIND FROPA WITH SUBSIDENCE. HAVE KEPT
TEMPERATURES COOLER ACROSS THE NORTH ESPECIALLY...DROPPING OFF
QUICKLY BEHIND FROPA...MAY SEE SOME LIGHT RN/SN MIX ACROSS THE NORTH
AFTER MIDNIGHT WITH ANY LINGERING PRECIPITATION.

.LONG TERM.../THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 419 PM CDT WED APR 24 2013

A FAIRLY QUIET...AND MUCH...MUCH WARMER WEATHER PATTERN IS SETTING
UP ACROSS THE MIDWEST FOR THE NEXT COUPLE OF DAYS. UNDER THE
INFLUENCE OF HIGH PRESSURE...THURSDAY AFTERNOON LOOKS TO BE VERY
SIMILAR TO WEDNESDAY...JUST A FEW DEGREES WARMER AND A FEW MORE
CLOUDS.

HEADING INTO FRIDAY...A NOTABLE THERMAL RIDGE WILL BEGIN TO BUILD
ALL THE WAY UP OVER THE DAKOTAS AND INTO CANADA.  850MB TEMPERATURES
LOOK TO MAKE IT UP TO AROUND 8C...SETTING UP THE POTENTIAL FOR SOME
OF THE WARMEST TEMPERATURES THUS FAR OF 2013 TO BE ADVECTED INTO THE
CWA...WHEN THE THERMAL RIDGE SHIFTS EASTWARD BEGINNING SATURDAY.
STICKING TO FRIDAY...A WEAK SURFACE TROUGH WILL PUSH THROUGH THE
MIDWEST. THE GFS AND NAM BOTH HINT AT CAPE VALUES MAKING IT TO
AROUND 300 J/KG...BUT WINDS ALOFT ARE QUITE WEAK...AND THE BOUNDARY
ITSELF IS FAIRLY WEAK...SO NOT MUCH PRESENT IN TERMS OF FOCUSING
MECHANISMS TO GENERATE ANY CONFIDENCE IN THUNDERSTORM DEVELOPMENT.

SATURDAY AND SUNDAY...BOTH DAYS SHOULD BE SIMILAR WEATHER WISE AS
THE AFOREMENTIONED THERMAL RIDGE SHIFTS EASTWARD. 850 MB TEMPS WILL
GO FROM AROUND 8C IN CENTRAL IOWA...TO AROUND 10C ON SATURDAY...TO
AROUND 14C ON SUNDAY. LOTS OF DRY AIR ALOFT WILL SUPPORT MAINLY
SUNNY SKIES ON BOTH SATURDAY AND SUNDAY.

THE WEATHER PATTERN CHANGES AS WE HEAD INTO MONDAY AND TUESDAY.  WE
WILL BE WATCHING FOR THE POTENTIAL FOR AFTERNOON THUNDERSTORMS ON
BOTH DAYS. AS OF NOW...TUESDAY LOOKS LIKE THE BETTER OF THE TWO DAYS
FOR THUNDERSTORM DEVELOPMENT. AS A SIZABLE AREA OF LOW PRESSURE SETS
UP TO MOVE THROUGH THE DAKOTAS...MONDAY FEATURES A WARM FRONT
PASSING THROUGH IOWA TOWARDS WISCONSIN.  THERE IS SOME INSTABILITY
EXPECTED AS WE WILL CERTAINLY BE UNDER THE WAA ADVECTION OF THE
THERMAL RIDGE...BUT AS OF NOW...IT APPEARS THE CAP WILL BE DIFFICULT
TO BREAK.  FOR TUESDAY INTO WEDNESDAY...A COLD FRONT IS PROGGED TO
PASS THROUGH IOWA. THE GFS SEEMS TO BE A BIT FAST VERSUS THE REST OF
THE MODELS...SO ARE TRENDING THE PASSING OF THE FROPA BACK INTO
WEDNESDAY.

&&

.AVIATION...24/18Z
 ISSUED AT 1145 AM CDT WED APR 24 2013

CEILINGS WILL REMAIN PRIMARILY VFR THROUGH PERIOD...THOUGH
APPROACHING LOW PRESSURE TROUGH WILL BRING INCREASING CLOUDS.
THROUGHOUT THE AFTERNOON WILL SEE GOOD MIXING AND STRONG AND GUSTY
WINDS...WINDS WILL REMAIN STRONG THROUGH PERIOD. WILL SEE
PRECIPITATION CHANCES ACROSS NORTHERN SITES...KFOD/KMCW/KALO WITH
THROUGH. HAVE PUSHED BACK ONSET OF PRECIPITATION A BIT. IN
ADDITION...COULD SEE MVFR CEILINGS OR LOWER AT TIMES WITH -RA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AWB
LONG TERM...KOTENBERG
AVIATION...AWB
Hazardous weather outlook, Apr 24, 3:51 AM CST, 13 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
451 AM CDT WED APR 24 2013

IAZ004>007-015>017-027-028-038-039-251000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-BUTLER-
BREMER-GRUNDY-BLACK HAWK-
451 AM CDT WED APR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED NON-SEVERE THUNDERSTORM IS POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST SUNDAY NIGHT
INTO MONDAY AND CONTINUE INTO TUESDAY. AT THIS TIME IT IS
TOO EARLY TO DETERMINE THE SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ023>026-033>037-044>050-057>062-070>075-081>086-092>097-251000-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
451 AM CDT WED APR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED NON-SEVERE THUNDERSTORM IS POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST MONDAY NIGHT
INTO TUESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE
THE SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJB

In the hours before

Special weather statement, Apr 24, 4:05 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
505 PM CDT WED APR 24 2013

IAZ004>006-015-016-023-024-242300-
EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-WINNEBAGO-
505 PM CDT WED APR 24 2013

...LINE OF THUNDERSTORMS WILL PRODUCE GUSTY WINDS...

AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST
OF ESTHERVILLE TO 52 MILES SOUTHWEST OF ESTHERVILLE...MOVING EAST AT
50 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  RUTHVEN...            GRUVER...             DOLLIVER...
  GRAETTINGER...        AYRSHIRE...           ARMSTRONG...
  RINGSTED...           LAURENS...            EMMETSBURG...
  CURLEW...             ARMSTRONG...          VARINA...
  MALLARD...            CYLINDER...           SWEA CITY...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
Special weather statement, Apr 24, 4:31 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
531 PM CDT WED APR 24 2013

IAZ033>035-044>046-057-058-242330-
AUDUBON-CALHOUN-CARROLL-CRAWFORD-GREENE-GUTHRIE-SAC-WEBSTER-
531 PM CDT WED APR 24 2013

...GUSTY WINDS EXPECTED WITH A LINE OF THUNDERSTORMS...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 34 MILES NORTH OF CARROLL
TO 14 MILES NORTH OF DENISON TO 32 MILES WEST OF DENISON...MOVING
EAST AT 40 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  WALL LAKE...          LAKE VIEW...          LYTTON...
  DELOIT...             DENISON AIRPORT...    JOLLEY...
  DOW CITY...           DENISON...            ARION...
  YETTER...             VAIL...               BREDA...
  AUBURN...             WESTSIDE...           ROCKWELL CITY...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.
Special weather statement, Apr 24, 5:14 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT WED APR 24 2013

IAZ006-007-016-017-024>027-034>038-045>048-057>060-250015-
AUDUBON-BOONE-BUTLER-CALHOUN-CARROLL-CERRO
GORDO-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-POLK-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
614 PM CDT WED APR 24 2013

...THUNDERSTORMS WITH GUSTY WINDS MOVING RAPIDLY THROUGH THE
AREA...

AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES NORTHWEST
OF MASON CITY TO 6 MILES NORTH OF FORT DODGE TO 72 MILES SOUTHWEST OF
FORT DODGE...MOVING EAST AT 50 MPH.

PEA SIZE HAIL...WINDS UP TO 55 MPH...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
   VINCENT AND RALSTON BY 620 PM CDT...
   NORTHWOOD AND CLARION AIRPORT BY 625 PM CDT...
   COON RAPIDS AND LAKE CORNELIA BY 630 PM CDT...
   WEBSTER CITY AIRPORT AND WEBSTER CITY BY 635 PM CDT...
   THORNTON AND SWALEDALE BY 640 PM CDT...
   BAGLEY AND STRATFORD BY 645 PM CDT...
   YALE AND WILLIAMS BY 650 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

The radar

The Des Moines radar (KDMX), 100 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Audubon

When
April 24, 5:45 PM CST
Where
Audubon County, 0.69 mi N of Audubon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
41.730, -94.930

Semi truck was blown over on the highway north of Audubon.

Thunderstorm Wind, Cerro Gordo

When
April 24, 5:50 PM CST
Where
Cerro Gordo County, 3.67 mi SW of Burchinal
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.040, -93.340

Thunderstorm Wind, Wright

When
April 24, 6:00 PM CST
Where
Wright County, 1.71 mi NW of Clarion Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
42.750, -93.770

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436879, 436695, 436696.